Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 149, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 29, 2024, 2:21 PM CDT for Osceola County, Iowa; Jackson County, Nobles County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2024, 2:21 PM CDT (19:21 UTC)
- Expired
- Aug 29, 2024, 2:46 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Osceola County, IA, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:36 PM CDT, 1 hour 45 minutes earlier. Its key messages:
- Another warm day is expected today prior to a stronger cool front moving through the area, which will bring chances (20-40%) for scattered showers and thunderstorms for areas generally west of I-29 throughout the morning hours.
- By the afternoon hours, chances for scattered strong to severe thunderstorms increase, especially for those along and east of a line from Marshall, MN to Sioux City, IA. The main threats are damaging wind gusts to 70 mph along with golf ball hail.
- Expect a cooler Friday, with another warm day for Saturday before seasonably cooler temperatures arrive and will be reinforced for the latter part of the Labor Day weekend, with dry conditions likely through the holiday weekend.
Area forecast discussion, Aug 29, 12:36 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1236 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - Another warm day is expected today prior to a stronger cool front moving through the area, which will bring chances (20-40%) for scattered showers and thunderstorms for areas generally west of I-29 throughout the morning hours. - By the afternoon hours, chances for scattered strong to severe thunderstorms increase, especially for those along and east of a line from Marshall, MN to Sioux City, IA. The main threats are damaging wind gusts to 70 mph along with golf ball hail. - Expect a cooler Friday, with another warm day for Saturday before seasonably cooler temperatures arrive and will be reinforced for the latter part of the Labor Day weekend, with dry conditions likely through the holiday weekend. && .DISCUSSION... Issued at 401 AM CDT Thu Aug 29 2024 Early morning satellite imagery shows cirrus clouds building across the region out ahead of our next shortwave, with some ACCAS across northwest Iowa. At the surface, a breezy southeasterly winds are at times gusting into the 20s, with temperatures in the upper 60s to mid 70s along with dewpoints a few degrees cooler. Zooming out a bit, a cool front is observed off to our west/northwest with the parent low pressure system well off to the north, and an upper level low lagging behind off to the west. As the cool front and upper level low shift eastwards throughout the morning hours, we'll see chances (20-40%) for scattered showers and thunderstorms generally along and behind the front. By the late morning or early afternoon hours, we may start to see some rain chances out ahead of the front as a shortwave in the mid levels moves through from southwest to northeast. It's unclear if this will provide enough lift to tap into the 2000-3000 J/kg of MLCAPE in order for stronger to severe storms to form, or if they will need to wait a couple more hours for the stronger wave to arrive by the mid-afternoon. If they are able to tap into that instability, mid-level lapse rates of 7-9 degC/km will aid in their production of up to golf ball sized hail, though weak shear (mostly speed driven) won't allow for those updrafts to sustain themselves for long before they grow upscale and become more of a wind threat. Again, not certain these storms will form out ahead of the front, but if they do areas along and east of a line from Marshall, MN to Sioux City, IA are most at risk. By the mid afternoon hours the stronger forcing arrives, and while instability hasn't changed much up along the front, the mid-level lapse rates do decrease into the 5-7 degC/km range which decreases the risk for large hail. While shear does increase a touch along the front due to the directional component, the southeastward propagating cool front combined with weaker winds points more towards multicells rather than supercells. While quarter/ping-pong ball sized hail cannot be ruled out with initial updrafts, the main threat switches to strong winds given 500-1500 J/kg of DCAPE. While 0-1km shear remains low, cannot rule out an isolated tornado if an outflow boundary from a separate storm ends up being perpendicular to an incoming storm. Chances for thunderstorms decrease throughout the evening hours, making way for a quiet overnight period. Forecast remains rather benign, with a cooler Friday expected with highs in the upper 70s to lower 80s. Saturday will again become warmer as surface winds swing around to the southwest advecting warmer air into the region, resulting in highs in the low/mid 80s for most, though areas along/west of the James could rise into the upper 80s to lower 90s. Surface high pressure dives down overnight into Sunday, ushering in cooler fall-like temperatures for the beginning of Fall. Temperatures rise slowly into mid-week, with chances for rain not looking to return until Thursday at the earliest. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1236 PM CDT Thu Aug 29 2024 Scattered showers and storms continue push eastward across the region ahead of an advancing cold front. A few storms may become strong to severe this afternoon, and capable of producing large hail, damaging winds, and frequent lightning. May also see cigs/vsbys briefly fall to MVFR levels. That being said, should see activity quickly diminish across the region near/after 00z. Otherwise, look for quiet conditions to prevail for the remainder of the period, with winds gradually turning northwesterly in the wake of FROPA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...APT AVIATION...SST
Hazardous weather outlook, Aug 29, 4:04 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 404 AM CDT Thu Aug 29 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-300915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 404 AM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop throughout the morning hours, possibly becoming severe for areas along and east of a line from Marshall, MN to Sioux City, IA. Strong wind gusts to 70 mph and golf ball sized hail are the main threats, though an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:15 PM CDT | Flash Flood Warning | FSD | Woodbury | 2 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.